Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 118, NWS Nashville, TN

April 30, 2017Davidson County, Rutherford County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 30, 2017, 2:48 PM CDT for Davidson County, Rutherford County, Williamson County, Tennessee. It was in force for 27 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2017, 2:48 PM CDT (19:48 UTC)
Expired
Apr 30, 2017, 3:15 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Davidson County, TN, Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 49 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 2:48 PM CDTTSTM WND DMG1 Ssw Brentwood, TNTREE SNAPPED ON WARNER ROAD
Apr 30, 2:49 PM CDTTSTM WND DMG1 Nne Brentwood, TNLARGE TREE UPROOTED ON ODEN COURT
Apr 30, 2:49 PM CDTTSTM WND DMG1 Nne Brentwood, TNPART OF TREE SNAPPED AND FELL ON GARAGE ON WILSON PIKE
Apr 30, 2:52 PM CDTTSTM WND DMG2 Se Oak Hill, TNDELAYED REPORT. LARGE HACKBERRY TREE DOWN AT HILL ROAD AND MAXWELL CROSSING IN CRIEVE HALL.
Apr 30, 2:55 PM CDTTSTM WND DMG3 E Oak Hill, TNTREE...POWER POLE AND LINES DOWN ACROSS HARDING PLACE AT MILNER DRIVE
Apr 30, 2:55 PM CDTTSTM WND DMG3 Ne Brentwood, TNSPOTTER REPORTED TREE DOWN ON OLD HICKORY BLVD IN NIPPERS CORNER NORTHEAST OF BRENTWOOD
Apr 30, 2:56 PM CDTTSTM WND DMG2 E Oak Hill, TNTREE DOWN ACROSS FIELDCREST DRIVE AT MONTCLAIR DRIVE
Apr 30, 2:57 PM CDTTSTM WND DMG2 S Nashville, TNTSPOTTER PHOTO OF LARGE TREE BRANCH DOWN ON FENCE BETWEEN THE GULCH AND MUSIC ROW
Apr 30, 2:59 PM CDTTSTM WND DMG5 Ese Berry Hill, TNTREE IN ROAD ON EZELL PIKE NEAR POST OFFICE
Apr 30, 3:00 PM CDTTSTM WND DMG5 S Nashville, TNSPOTTER REPORTED TWO TREES SNAPPED IN CRIEVE HALL ON KINCANNON ROAD
Apr 30, 3:02 PM CDTTSTM WND GST 515 E Berry Hill, TNPEAK GUST OF 44 KNOTS OR 51 MPH AT NASHVILLE AIRPORT ASOS
Apr 30, 3:03 PM CDTTSTM WND DMG4 Ene Nashville, TNLARGE TREE DOWN ACROSS ESSEX AVENUE AT RIVERSIDE DRIVE
Apr 30, 3:04 PM CDTTSTM WND DMG5 Ssw Lakewood, TNLARGE TREE UPROOTED ON FAIRWAY DRIVE IN DONELSON
Apr 30, 3:04 PM CDTTSTM WND DMG6 Ssw Lakewood, TNLARGE TREE UPROOTED ON TEAKWOOD DRIVE IN DONELSON
Apr 30, 3:19 PM CDTTSTM WND DMG4 Nnw Eagleville, TNFRIEND OF NWS EMPLOYEE REPORTED TREES DOWN IN THE COLLEGE GROVE AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 1:36 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WUUS54 KOHX 301948
SVROHX
TNC037-149-187-302015-
/O.NEW.KOHX.SV.W.0118.170430T1948Z-170430T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
248 PM CDT SUN APR 30 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Davidson County in Middle Tennessee...
  Northwestern Rutherford County in Middle Tennessee...
  Eastern Williamson County in Middle Tennessee...

* Until 315 PM CDT

* At 247 PM CDT, severe thunderstorms were located along a line
  extending from near Brentwood to near Spring Hill, moving northeast
  at 40 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Franklin, Smyrna, Brentwood, La Vergne, Nolensville, Forest Hills,
  Oak Hill, Thompson's Station, Antioch, Eagleville, Berry Hill,
  Triune and Percy Priest Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3612 8658 3581 8656 3569 8664 3569 8666
      3571 8668 3571 8673 3570 8674 3571 8675
      3570 8675 3571 8677 3570 8677 3573 8685
      3603 8687 3624 8674
TIME...MOT...LOC 1947Z 223DEG 36KT 3599 8683 3576 8685 

HAIL...<.75IN
WIND...70MPH
 
$$

Whitehead
1 follow-up statement
342 
WWUS54 KOHX 302007
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
307 PM CDT SUN APR 30 2017

TNC037-149-187-302015-
/O.CON.KOHX.SV.W.0118.000000T0000Z-170430T2015Z/
Davidson TN-Rutherford TN-Williamson TN-
307 PM CDT SUN APR 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN DAVIDSON...NORTHWESTERN RUTHERFORD AND EASTERN
WILLIAMSON COUNTIES...

At 306 PM CDT, severe thunderstorms were located along a line
extending from near Antioch to near Nolensville, moving northeast at
40 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. This line of storms has a history of 
         producing damaging wind gusts in Franklin and southeastern 
         Davidson County.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Franklin, Smyrna, Brentwood, La Vergne, Nolensville, Oak Hill,
Antioch, Eagleville, Berry Hill, Percy Priest Lake and Triune.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3612 8658 3581 8656 3569 8664 3569 8666
      3571 8668 3571 8673 3570 8674 3571 8675
      3570 8675 3571 8677 3570 8677 3573 8685
      3603 8681 3624 8674
TIME...MOT...LOC 2006Z 223DEG 36KT 3612 8668 3589 8670 

HAIL...<.75IN
WIND...70MPH
 
$$

Whitehead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:14 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 30, 2:14 PM CDT, 34 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
214 PM CDT Sun Apr 30 2017

.UPDATE...
FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Quick update this morning to get a better handle on precip timing
for this afternoon through the overnight hours. A few short term
models such as the HRRR want to bring precip in a bit earlier,
even having some showers and thunderstorms in the Nashville area
by 2-3 pm. Model consensus has things speeding up just a little
bit, so adjusted pops to match. Winds will remain strong through
the Wind Advisory period, and even increased winds slightly
through the I-65 corridor and west for the afternoon.

Also tossed in severe mention mainly west of I-65 during the
afternoon and early evening, but instability falls off rapidly
after 7pm so didn't extend wording much after that. With increased
cloud cover the potential for severe would appear to drop
slightly, but out west with current convection this morning,
storms are not having an issue becoming severe and even producing
isolated tornadoes. So for now the forecast looks to be on track
for today and tonight.

&&

.AVIATION...
18Z TAF DISCUSSION.

Strong winds will continue across the region into this evening
thanks to strong gradient and mixing, but will decrease some later
this evening. Expect band of showers and storms to sweep across
Middle TN...with arrival 19-20Z CKV, 20Z BNA and after 00Z CSV.
Expect additional areas of showers and isolated storms after the
main band passes...and continuing until about 06Z CKV/BNA...but
lingering until after 12Z at CSV. Becoming VFR Monday
morning...though expect gusty winds again most of the day.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM CDT this evening FOR Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Barnwell
AVIATION........49
Hazardous weather outlook, Apr 30, 5:03 AM CDT, 9 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CDT Sun Apr 30 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-011015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CDT Sun Apr 30 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight
Widespread thunderstorms are expected to move across middle
Tennessee this afternoon and evening. Some storms may be strong to
severe...with damaging winds...hail...and a possible tornado...especially
west of interstate 65. Storms could also contain heavy
rainfall...especially across southern middle Tennessee with the
additional threat of isolated flash flooding.

In addition to thunderstorms, the front will bring strong gusty
winds. A wind advisory is valid for locations outside of the
plateau from 10 am until 10 pm. Winds gusts to 40 mph will be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and tonight.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

In the hours before

Special weather statement, Apr 30, 2:18 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
218 PM CDT SUN APR 30 2017

TNZ026-027-059-301945-
Williamson TN-Davidson TN-Cheatham TN-
218 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...
NORTHWESTERN WILLIAMSON AND SOUTH CENTRAL CHEATHAM COUNTIES UNTIL 245
PM CDT...

At 217 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Fairview, or 15 miles west of Franklin, moving
northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Franklin, Brentwood, Forest Hills, Oak Hill, Belle Meade, Kingston
Springs, Pegram, Fairview, Bellevue, Leipers Fork and Natchez Trace
At Highway 96.

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3603 8678 3580 8707 3584 8717 3591 8721
      3594 8720 3594 8721 3596 8720 3597 8721
      3598 8719 3598 8720 3599 8719 3605 8718
      3607 8717 3610 8717 3624 8710
TIME...MOT...LOC 1917Z 224DEG 44KT 3594 8712

Whitehead
Special weather statement, Apr 30, 2:28 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
228 PM CDT SUN APR 30 2017

TNZ060-061-095-302015-
Maury TN-Giles TN-Marshall TN-
228 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...SOUTHEASTERN MAURY AND
GILES COUNTIES UNTIL 315 PM CDT...

At 227 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Columbia to near Ardmore. Movement was
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Lewisburg, Pulaski, Chapel Hill, Ardmore, Cornersville, Elkton, Minor
Hill, Lynnville, Culleoka, Goodspring, Belfast, Frankewing, Prospect
and Farmington.

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3500 8717 3507 8722 3515 8720 3517 8722
      3550 8716 3565 8682 3570 8681 3571 8668
      3569 8664 3558 8666 3558 8663 3557 8665
      3546 8667 3538 8663 3536 8660 3533 8660
      3531 8668 3525 8675 3526 8683 3499 8684
TIME...MOT...LOC 1927Z 230DEG 35KT 3512 8710 3491 8687

Shamburger
Local storm report, Apr 30, 2:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
230 PM CDT SUN APR 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     3 S LAWRENCEBURG        35.20N  87.34W
04/30/2017                   LAWRENCE           TN   EMERGENCY MNGR

            2 FEET DIAMETER OAK TREE SNAPPED JUST SOUTH OF HWY 43
            AND HWY 64 INTERSECTION

0153 PM     TSTM WND DMG     ETHRIDGE                35.32N  87.30W
04/30/2017                   LAWRENCE           TN   EMERGENCY MNGR

            TWO NORTHBOUND LANES OF HIGHWAY 43 BLOCKED BY TREE
            ACROSS THE ROADWAY

&&

EVENT NUMBER OHX1700497
EVENT NUMBER OHX1700498

SHAMBURGER
Special weather statement, Apr 30, 2:39 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
239 PM CDT SUN APR 30 2017

TNZ026-027-302030-
Davidson TN-Cheatham TN-
239 PM CDT SUN APR 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAVIDSON AND
SOUTHEASTERN CHEATHAM COUNTIES UNTIL 330 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bellevue, or 10 miles west of Nashville, moving northeast at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Ashland City, Nashville, Madison, Goodlettsville, Pegram, Bellevue,
Joelton, Beaman Park, Bells Bend and Whites Creek.

A tornado watch remains in effect until 700 PM CDT for Middle
Tennessee.

LAT...LON 3637 8688 3637 8686 3638 8686 3637 8685
      3635 8682 3636 8680 3630 8667 3629 8664
      3628 8664 3605 8695 3614 8705 3639 8694
      3638 8693 3639 8689
TIME...MOT...LOC 1938Z 220DEG 39KT 3613 8697

Whitehead

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:26 PM CDTSpecial Weather StatementOHXPutnam, White34 min
Apr 29, 7:35 PM CDTSpecial Weather StatementOHXDeKalb25 min
Apr 29, 7:52 PM CDTSpecial Weather StatementOHXClay, Jackson, Overton38 min
Apr 29, 7:56 PM CDTSpecial Weather StatementOHXDeKalb, Jackson, Smith49 min
Apr 29, 8:08 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton21 min
Apr 30, 2:12 AM CDTWind AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Davidson and 23 more19 hr
Apr 30, 1:29 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne31 min
Apr 30, 2:13 PM CDTSevere Thunderstorm WarningOHXMaury32 min
Apr 30, 2:18 PM CDTSpecial Weather StatementOHXWilliamson27 min
Apr 30, 2:28 PM CDTSpecial Weather StatementOHXGiles, Marshall47 min
Apr 30, 2:28 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson32 min
Apr 30, 2:39 PM CDTSpecial Weather StatementOHXDavidson51 min
Apr 30, 2:42 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury20 min
Apr 30, 3:01 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall29 min
Apr 30, 3:04 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson26 min
Apr 30, 3:14 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson31 min
Apr 30, 3:26 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford34 min
Apr 30, 3:29 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale31 min
Apr 30, 3:43 PM CDTSpecial Weather StatementOHXWilson32 min
Apr 30, 3:56 PM CDTSpecial Weather StatementOHXCannon, Coffee, DeKalb, Grundy, Warren49 min
Apr 30, 4:11 PM CDTSevere Thunderstorm WarningOHXGrundy49 min
Apr 30, 4:28 PM CDTSpecial Weather StatementOHXDeKalb, Putnam, Van Buren, Warren, White62 min
Apr 30, 4:46 PM CDTSpecial Weather StatementOHXJackson29 min
Apr 30, 4:50 PM CDTSpecial Weather StatementOHXJackson40 min
Apr 30, 4:57 PM CDTSevere Thunderstorm WarningOHXJackson, Overton, Putnam33 min
Apr 30, 5:07 PM CDTSevere Thunderstorm WarningOHXClay23 min
Apr 30, 5:26 PM CDTSpecial Weather StatementOHXOverton, Pickett49 min
Apr 30, 5:28 PM CDTSpecial Weather StatementOHXCumberland, Fentress62 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.